Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Curves of genus $ g$ whose canonical model lies on a surface of degree $ g+1$


Author: Gianfranco Casnati
Journal: Proc. Amer. Math. Soc. 141 (2013), 437-450
MSC (2010): Primary 14N25; Secondary 14H51, 14H30, 14N05
DOI: https://doi.org/10.1090/S0002-9939-2012-11335-8
Published electronically: June 12, 2012
MathSciNet review: 2996948
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ C$ be a non-hyperelliptic curve of genus $ g$. We prove that if the minimal degree of a surface containing the canonical model of $ C$ in $ \check {\mathbb{P}}_k^{g-1}$ is $ g+1$, then either $ g\ge 9$ and $ C$ carries exactly one $ g^{1}_{4}$ or $ 7\le g\le 15$ and $ C$ is birationally isomorphic to a plane septic curve with at most double points as singularities.


References [Enhancements On Off] (What's this?)

  • [A-C-G-H] E. Arbarello, M. Cornalba, P.A. Griffiths, J. Harris, Geometry of algebraic curves, vol. I, Springer, 1985. MR 770932 (86h:14019)
  • [B-C-F] E. Ballico, G. Casnati, C. Fontanari, On the geometry of bihyperelliptic curves,
    J. Korean Math. Soc. 44 (2007), 1339-1350. MR 2358958 (2008i:14040)
  • [B-C-N] E. Ballico, G. Casnati, R. Notari, Canonical curves with low apolarity, J. Algebra 332 (2011), 229-243. MR 2774686
  • [Br] J. Brawner, Tetragonal curves, scrolls and $ K3$-surfaces, Trans. Amer. Math. Soc. 349 (1997), 3075-3091. MR 1401515 (97j:14056)
  • [Cs] G. Casnati, Canonical curves on surfaces of very low degree, Proc. Amer. Math. Soc. 140 (2012), 1185-1197.
  • [C-E] G. Casnati, T. Ekedahl, Covers of algebraic varieties I. A general structure theorem, covers of degree $ 3$, $ 4$ and Enriques surfaces, J. Algebraic Geom. 5 (1996), 439-460. MR 1382731 (97c:14014)
  • [Ch] G. Chaves, Revêtement ramifiés de la droite projective complexe, Math. Z. 226 (1997), 67-84. MR 1472141 (98j:14038)
  • [C-H] C. Ciliberto, J. Harris, Surfaces of low degree containing a general canonical curve, Comm. Algebra 27 (1999), 1127-1140. MR 1669124 (2000c:14051)
  • [C-K1] M. Coppens, T. Kato, The gonality of smooth curves with plane models, Manuscripta Math. 70 (1990), 5-25. MR 1080899 (92a:14027a)
  • [C-K2] M. Coppens, T. Kato, Correction to the gonality of smooth curves with plane models, Manuscripta Math. 71 (1991), 337-338. MR 1103738 (92a:14027b)
  • [Co] I. Coşkun, Surfaces of low degree containing a canonical curve. To appear in Contemp. Math.
  • [De] M. Demazure, Surfaces de Del Pezzo - II, III, IV, V, Séminaire sur les singularités des surfaces, Palaiseau, France 1976-1977 (M. Demazure, H. Pinkham, B. Teissier, eds.), Lecture Notes in Math. 777, Springer, 1980.
  • [Ha] R. Hartshorne, Algebraic geometry, Springer, 1977. MR 0463157 (57:3116)
  • [Mi] J.C. Migliore, Introduction to liaison theory and deficiency modules, Progress in Mathematics, vol. 165, Birkhäuser, 1998. MR 1712469 (2000g:14058)
  • [O-S] M. Ohkouchi, F. Sakai, The gonality of singular plane curves, Tokyo J. Math. 27 (2004), 137-147. MR 2060080 (2005d:14046)
  • [SD] B. Saint-Donat, On Petri's analysis of the linear system of quadrics through a canonical curve, Math. Ann. 206 (1973), 157-175. MR 0337983 (49:2752)
  • [Sch1] F.O. Schreyer, Syzygies of canonical curves and special linear series, Math. Ann. 275 (1986), 105-137. MR 849058 (87j:14052)
  • [Sch2] F.O. Schreyer, A standard basis approach to syzygies of canonical curves, J. Reine Angew. Math. 421 (1991), 83-123. MR 1129577 (92j:14040)
  • [Za] O. Zariski, A simplified proof for the resolution of singularities of an algebraic surface, Ann. of Math. (2) 43 (1942), 583-593. MR 0006851 (4:52c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14N25, 14H51, 14H30, 14N05

Retrieve articles in all journals with MSC (2010): 14N25, 14H51, 14H30, 14N05


Additional Information

Gianfranco Casnati
Affiliation: Dipartimento di Matematica, Politecnico di Torino, c. so Duca degli Abruzzi 24, 10129 Torino, Italy
Email: casnati@calvino.polito.it

DOI: https://doi.org/10.1090/S0002-9939-2012-11335-8
Keywords: Curve, canonical model, tetragonality.
Received by editor(s): March 21, 2011
Received by editor(s) in revised form: July 1, 2011
Published electronically: June 12, 2012
Additional Notes: This work was done in the framework of PRIN ‘Geometria delle varietà algebriche e dei loro spazi di moduli’, cofinanced by MIUR (COFIN 2008)
Communicated by: Lev Borisov
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society